A sip or two of alcohol at an office party seems innocent enough. However, for one woman who was particularly sensitive to a chemical in tonic water, a sip of a vodka tonic landed her in the ER with acute kidney damage. And the physical repercussions of this reaction still linger with her seven years after the incident.
Published in the New England Journal of Medicine, doctors describe the case of a 35-year-old woman who came into the ER with flu-like symptoms that included chills, fever, muscle ache, and abdominal cramps. Given her symptoms, ER doctors diagnosed the patient with viral gastroenteritis, otherwise known as the common stomach bug.
However, the patient’s symptoms persisted and she returned to the ER with a new symptom – she was unable to urinate in 2 days. This pointed to kidney problems, which lab tests confirmed. This time around, doctors diagnosed her with a condition known as thrombotic microangiopathy (TMA) when they found blood clots in the tiny vessels in her body.
TMA is typically associated with E. coli infection, which did not apply to the patient. Upon investigating the events leading up to her symptoms, doctors finally learned that she had consumed a vodka tonic the night before getting sick. That was when they put the puzzle pieces together.
As it turns out, TMAs can be induced by a chemical known as quinine, a component of tonic water. Quinine comes from the bark of the cinchona tree, and serves as an effective drug against malaria.
Once the patient learned about this link, she provided evidence of another time where she had also gotten sick after drinking a vodka tonic at a wedding some months before.
In the patient’s case, a severe sensitivity to quinine sent her immune system into overdrive. In particular, auto-antibodies in her system were mobilized by the quinine to attack the normal cells in the body. But while the quinine-triggered attack may last a short amount of time, the damage inflicted on the body can persist for much longer.
"It's like a tornado going through town, and then you spend a month cleaning up," said James George, a hematologist who treated the patient.
For the patient, the damages were most severe to her kidneys. Due to the autoimmune reaction to both kidneys, she was treated with dialysis for 2 months after the second hospital stay.
While the patient has recovered well since the incident in 2009, she still reports some neurological effects of the autoimmune ‘tornado.’ According to the report, the patient still experiences sporadic lags in her cognitive processing, which she attributes to the effects of the quinine-induced TMA. "Particular words during conversations and [had] to stop in the middle of her sentences to 'wait for [her] brain to catch up,'" the study reported.